Warfarin and menstrual cycles - Anticoagulation UK

Anticoagulation UK
2,852 members1,058 posts

Warfarin and menstrual cycles

Klacombe
Klacombe

Hi!

Wondering if anyone has experience with being on warfarin and it affecting your monthly cycle? I am 48 years old and had Open Heart Surgery with Aortic Root and Valve replacement Aug 29, 2017 and have been on warfarin since then. My monthly cycles over the past three months have gotten heavier and lasting longer. I take BCP so this should not be happening. Had a inter vaginal sonogram today that showed thick uterine lining. Anyone experience this being on warfarin.

Thanks!

Karen

29 Replies
oldestnewest

I am male age 74. I would recommend Apixaban instead of Warfarin.

Klacombe
Klacombe
in reply to cloonart

Hi,

I have an artificial heart valve, they don't recommend eliquis for this type of valve.

Thanks for your response!

I'm on warfarin due to unprovoked PE. It caused horrendous problems for my monthly cycle. It got so heavy that I could barely leave the house. I was changing nearly every hour! In the end I had a Mirena coil fitted. It has been wonderful, just have spotting now. I know its not for everyone but maybe worth some research. Hope this helps :)

Thanks for the response! That is what my gyno is suggesting if my biopsy is fine. I guess I will look I to it!

How long have you had the mirena coil? Do you have anything more than spotting each month?

Thanks!

I've had it since October 2016 and nothing more than spotting. My cycle is also about 45 days.

It works for me but it's not for everyone. If it doesn't suit you then you can have it removed.

Right, if all is well with biopsy I think I will give it a try. Thanks!

Hi, me too after I had to use warfarin following an unprovoked cvst. Very bad menstruation(draining, embarrassing etcetc) for the first year or two. "luckily" my body decided it was time for menopause thereafter and I stopped altogether before I had the coil fitting appointment (though mirena coil was also not optimal choice either because of further clotting risk?)

Good luck

Klacombe
Klacombe
in reply to moo196

Hi,

Thanks for your response. The weird thing is that it didn't start until I was on warfarin for about 4 months. I will be on it for life because I have a mechanical valve so I need to get this figured out. Waiting on the uterine biopsy and then I guess if that's normal I will either try the non stop bcp if that doesn't help, then the iud. I may be premenopausal but who knows!

Manzduh
Manzduh
in reply to Klacombe

I know you posted this awhile ago. But I’m desperate. I have a dbl valve replacement 4 mths ago. I’m 37 I have a non hormonal IUD already. My periods have never been heavy. I’m on warfarin for life and now I’m passing blood clots the size of a hockey puck and worried. The first few days I brushed it off but now it’s been 5 plus days and my INR is within normal range. Is this my life? Anyone have any experience or suggestions?

Klacombe
Klacombe
in reply to Manzduh

Hi!

I had the endometrial ablation last June. Thankfully it worked for me and I have not had a period since! Talk to your gyno about this to see if it an option for you.

Praying you get relief!

ZoeyJo88
ZoeyJo88
in reply to Manzduh

Hi there! I’m 30 and have been on warfarin since having a DVT and several PE’s after a xarelto failure in 2014. I’ve struggled with my period my whole life, but warfarin made it horrendous. I see your hockey pucks and raise you a clot the size of a guinea pig! Truly terrifying. The first thing that controlled it were birth control shots. That stopped my period for about a year but then I began bleeding lightly but consistently for months on end. The doctor said my next bet was an IUD or the bar that gets inserted into your arm (I live in the US so I’m not sure what different options might exist elsewhere in the world). Currently I have a skyla and it made my period stop for a solid two years. I’m about seven months from needing to remove it (it is a three year IUD) and my period has returned. I’ve heard the longer term IUDs work just as well, if not better. Definitely an option worth considering if you don’t want a solution that prevents you from getting pregnant, if that’s something you’re considering.

Hi i am 50 and have been on warfarin for 3 years and my monthlys are horrendous . The dr said not much can be done except the coil which i do not want. So sorry not great for u. I have to be on warfarin due to mechanical heart valve also so i to cant take one of the new medications.

Klacombe
Klacombe
in reply to Pammy1966

Hi,

Thanks for your response. Have you tried birth control pills?

I think I am going to try the continuous pill cycle and see if that helps.

I'm on bcp right now and still having this issue. Did your cycle get bad right after getting on the warfarin? It took about 4 months until me until it started to get worse.

Karen

Pammy1966
Pammy1966
in reply to Klacombe

Doc said most pills would affect my INR. They have got gradually worse over last 3 yrs to be honest i am praying menopause comes quick! My last one lasted 18 days it was a nightmare. How long u been on Warfarin hun ?

Klacombe
Klacombe
in reply to Pammy1966

I have only been on it fir 6 1/2 months.

moo196
moo196
in reply to Klacombe

I was told not to consider any type of contraceptive pills as they may be linked to clotting.

If you are considering this do check with yr consultant and not just yr GP.

Klacombe
Klacombe
in reply to moo196

I was taking the BCP while on warfarin. I don’t have a clothing problem, the warfarin is for a mechanical heart valve so my surgery and other doctors say it’s ok for me to be on the pill.

amhayllar
amhayllar
in reply to Klacombe

Im on a continuous pill, been taking it for 11 years. Its known as 'the older womans pill-Cerazette'. Maybe in my case I should have stopped some time ago but I am yearly checked and i only had a tiny bit of spotting in the beginning and it works for me but then im not on warfarin at the moment so do whatever suits you and your body. Good luck.

Klacombe
Klacombe
in reply to amhayllar

Thanks!

Mine was like a tap. Start demanding help /alternatives/coil asap. It was horrendous

Right. I’m going to try the continuous bcp and see how that goes first. How did you stop it?

I had ohs

Hi Klacombe, I am not on Warfarin but I have been on Xarelto since February this year (for pulmonary embolism). So far, I have had 2 periods and they have been like a river of blood flowing. At some point I even considered going to A&E to see if they could help. Imagine!

I now have to use maternity sanitary pads.

However, I must say that even though the amount of blood I lose is greater, my periods have, so far, remained of the same length as before: I was scared they might become longer, but that did not happen.

I have a large fibroma in my womb, and I am going to have an hysterectomy soon -well, depending on how my pulmonary embolism is doing. Hopefully this will sort my periods out.

Klacombe
Klacombe
in reply to MillaZ

Good luck!

Hi... I started warfarin 21yrs ago and my periods were so heavy! I suffered it for as long as i could then asked my gp about the mirena coil... Best thing i ever did! After a few months of lighter and lighter periods they eventually stopped altogether! 10 yrs Ive been happy with this coil and would highly recommend it 😊

Does anyone know if you can get the coil while on blood thinners? Or do you have to stop for the procedure?

I had a mirena fitted while on pradaxa 4 weeks ago. I was on xarelto and ended up in hospital needing 3 blood transfusions, iron transfusion and had anaemia after one 12 day menstrual cycle. Gyno said I'd lost nearly 2/3 of my blood.

Now waiting to see if my next period is heavy on pradaxa. I have also been on a decreasing dose of provera each week and have transexamic acid ready for heavy bleeds as the Dr doesn't want the mirena to be expelled.

Hopefully the mirena will kick in soon. The fitting takes a few minutes and it was painful. I had gas to help but it was incredibly sore. Only temporary though, pain gone 10 minutes after insertion.

Hi Klacombe, just wondering how you are getting on now as only just read this post?

I also starting warfarin aged 45 after mechanical AVR was fitted 5 years ago. My periods after a couple of years got heavier and more sporadic. I went to have private hormone tests in London, as they found I had low progesterone levels due to peri menopause. I started taking bio identical hormones with a low dose progesterone lozenge. I have annual tests and my bio HRT now includes estrogen and testosterone. I have no problems sleeping, no anxiety or low mood, no night sweats - it’s amazing.

You may also like...